Thunderstorm Wind, Bennington
- When
- May 18, 7:27 PM EST
- Where
- Bennington County, 0.86 mi SE of Bennington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.870, -73.190
Wires were reported down from thunderstorm winds.
May 18 was the second straight day of temperatures approaching or exceeding 90 degrees in Southern Vermont. The hot airmass, despite not being overly humid, provided an unstable environment conducive for thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
May 18 was the second straight day of temperatures approaching or exceeding 90 degrees in Southern Vermont. The hot airmass, despite not being overly humid, provided an unstable environment conducive for thunderstorm development. Thunderstorms began to form in the early afternoon over western New York along a lake breeze boundary. These storms pushed into southern Vermont by the evening, resulting in reports of wind damage. Over 4,000 customers lost power in Windham County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 18, 6:40 PM EST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 740 PM EDT Thu May 18 2017 .SYNOPSIS... A line of strong to severe thunderstorms will continue to push eastward across much of the region, exiting western New England by around midnight. The storms developed well ahead of a cold front approaching from the upper Great Lakes. The cold front will push through on Friday, ushering in drier, cooler and breezy conditions. Sunny and more seasonable conditions are expected on Saturday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Severe Thunderstorm Watch remains in effect through 11 pm for the Western Adirondacks, Mohawk Valley, Lake George Saratoga Region, Capital District, Schoharie Valley, and Southern Vermont... As of 740 PM EDT, Showers and thunderstorms have consolidated along a line extending from around Glens Falls south and west to just about the Capital District through Schoharie county. Most of the discrete cells have congealed into this line. Earlier most of the severe reports were large hail quarter to half- dollar size, but the event is transitioning to more of a wind event, as there are several mini-bows and linear structures. Convection will continue to push eastward across the southeast half of the region through late evening. The severe threat should start to diminish later this evening as instability wanes, so the current Severe Thunderstorm Watch should not need to be expanded to areas south and east of the Capital District, including the Berkshires and Litchfield Hills although showers and storms will move through. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... Cold front will be tracking through the forecast area on Friday from northwest to southeast. However, it will have little moisture to work with, so have included just slight chance PoPs. NAM forecast soundings suggest modest instability developing south of the Capital District, but due to limited moisture have not included TS in the forecast. Could be a sneaky warm day for areas south of the Capital District where the front will not pass until later in the day, as 850 mb temps are still in the low teens by midday. From the Capital District northward, temps may actually fall in the afternoon as cold air advection develops. It will be a good airmass change as Canadian high pressure noses in late Friday into Friday night. 850 mb temps drop to around 5C. With mostly clear skies, lows will be back toward seasonal normals. A quiet, clear day is expected Saturday under high pressure with highs near seasonal values. Clouds may increase slightly late Saturday night ahead of the next system, but dry weather is expected. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The period starts out on Sunday with high pressure retreating off the New England coast, so the day will start out cool and dry. However, clouds will increase through the day, as a frontal system approaches from the Great Lakes and Ohio Valley regions. A southerly flow should allow for temperatures to reach the upper 60s to lower 70s. Will mention slight to low chance pops north and west of the Capital District late in the day. Rain chances will then gradually increase Sunday night into Monday morning ahead of the system's cold front. Models indicating fairly good forcing so will mention likely pops. Due to some weak elevated instability forecast, will continue mention of isolated thunder during the day Monday. Rainfall could exceed a half inch, but too early to pinpoint exact amounts. There are some timing differences when rain ends, with the GFS slower than the ECMWF which would also have implications for rainfall amounts. A small ridge of high pressure will then build in Monday night, with drying conditions. Dry weather should persist into Tuesday, but will mention just a slight chance of showers due to an approaching upper level low. Then, there are significant timing/placement differences with a deep upper low which will potentially become cut-off approaching from the Midwest/South. This system looks to potentially move across our region starting as early as Tuesday night, but more likely Wednesday into Thursday. The ECMWF is showing a deeper and slower cut-off upper low, which would delay rain until Thursday. However, the GFS is more progressive with more rain for Wednesday than Thursday. Will broadbrush high chance pops during this time for now, with plenty of time to sort out details. Temperatures will depend on when rainfall occurs, but look to generally be near normal through much of the period. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... A broken line of strong to severe thunderstorms will continue to move from northwest to southeast across the area through around 04Z. Storms moving through KGFL as of 2330Z, and will move through KALB between 00Z-02Z, KPSF between 01Z-03Z, and KPOU between 02Z-04Z. Wind gusts of 30-40 kt along with reduction to MVFR or IFR will occur with the thunderstorms. Chances for thunderstorms will decrease after midnight, with still a few showers possible along the cold front as it moves through. VFR conditions will prevail on Friday, with varying cloud coverage behind the cold front. Skies will tend to clear later in the day as drier air works in. Winds this evening will be west-southwest around 10-15 kt with gusts around 20 kt, decreasing to 5-10 kt overnight. Winds Friday will shift to the northwest behind the cold front and increase to 10-15 kt with gusts to 25 kt. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Monday: High Operational Impact. Likely SHRA...TSRA. Monday Night: Moderate Operational Impact. Chance of SHRA. Tuesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Gusty southwest winds and low RH values of 25 to 35 percent will continue early this afternoon under a hot airmass. Scattered showers and thunderstorms are expected to develop this afternoon into the evening; however, not all areas will receive rain and heavy rainfall is not expected. Cooler and relatively moister conditions will be in place on Friday as a cold front passes and high pressure tries to build in. Somewhat breezy conditions will develop once again with west-northwesterly gusts of 25 to 30 mph possible. It will be cooler still and drier on Saturday with light winds under high pressure. && .HYDROLOGY... Scattered showers and thunderstorms are expected this afternoon into this evening. Basin average amounts are expected to be a half inch or less. Aside from a few isolated showers Friday, dry weather is expected through Saturday and Sunday. The next chance of widespread rainfall is expected Sunday night into Monday. && .CLIMATE... Near-record heat occurred once again today: Today's highs as of 4 pm, (record highs in parenthesis): Albany 94* (94 in 1962) Glens Falls** 92 (89 in 1962) Poughkeepsie 93 (96 in 1962) **Record set today *Record tied today && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Thompson/JPV NEAR TERM...Thompson/JPV SHORT TERM...Thompson LONG TERM...JPV AVIATION...JPV FIRE WEATHER...Thompson HYDROLOGY...Thompson CLIMATE...Thompson
Hazardous Weather Outlook National Weather Service Albany NY 352 PM EDT Thu May 18 2017 NYZ032-033-038>043-047>054-082>084-VTZ013>015-191100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 352 PM EDT Thu May 18 2017 ...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the western and southern Adirondacks, Lake George Saratoga Region, Mohawk Valley, Schoharie Valley, Capital District and southern Vermont. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ058>061-063>066-191100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 352 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and in New York east central and southeastern Catskills, mid Hudson Valley and central and southern Taconics. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are possible this evening well ahead of a cold front approaching from the upper Great Lakes. There is a Marginal Risk a few of the storms may become severe, with the potential to produce damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
816 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG 1 WNW WALLINS CORNERS 42.98N 74.19W
05/18/2017 MONTGOMERY NY FACEBOOK
TREE DOWN ON TRAILER
&&
EVENT NUMBER ALY1703782
SNDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
817 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND DMG 2 NNE SARATOGA SPRINGS 43.09N 73.77W
05/18/2017 SARATOGA NY TRAINED SPOTTER
&&
EVENT NUMBER ALY1703783
SNDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
818 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 1 SE KRINGSBUSH 43.00N 74.62W
05/18/2017 M1.50 INCH MONTGOMERY NY PUBLIC
0602 PM HAIL BLEECKER 43.12N 74.37W
05/18/2017 M1.00 INCH FULTON NY PUBLIC
0607 PM HAIL MAYFIELD 43.10N 74.27W
05/18/2017 M0.88 INCH FULTON NY FACEBOOK
0608 PM HAIL 1 W VAIL MILLS 43.05N 74.24W
05/18/2017 M1.00 INCH FULTON NY PUBLIC
0618 PM HAIL 1 NW RICEVILLE 43.10N 74.30W
05/18/2017 M1.25 INCH FULTON NY TRAINED SPOTTER
0633 PM HAIL 1 WSW EAGLE BAY 43.76N 74.84W
05/18/2017 M0.88 INCH HERKIMER NY PUBLIC
0709 PM HAIL INDIAN LAKE 43.79N 74.27W
05/18/2017 M1.50 INCH HAMILTON NY PUBLIC
0711 PM HAIL INDIAN LAKE 43.78N 74.27W
05/18/2017 M1.00 INCH HAMILTON NY TRAINED SPOTTER
0730 PM TSTM WND DMG QUEENSBURY 43.36N 73.67W
05/18/2017 WARREN NY PUBLIC
TREES AND POWERLINES DOWN ALONG BAY ROAD
0730 PM TSTM WND DMG 1 SSE ONEIDA CORNERS 43.35N 73.62W
05/18/2017 WARREN NY TRAINED SPOTTER
TREES AND WIRES DOWN BLOCKING RIDGE ROAD
0730 PM TSTM WND DMG 1 NNE ONEIDA CORNERS 43.39N 73.62W
05/18/2017 WARREN NY TRAINED SPOTTER
TREE DOWN ON CAR
0730 PM TSTM WND DMG 1 NE QUEENSBURY 43.37N 73.66W
05/18/2017 WARREN NY TRAINED SPOTTER
TREE DOWN ON HOUSE
0732 PM TSTM WND DMG 1 WSW SOUTH AMSTERDAM 42.93N 74.21W
05/18/2017 MONTGOMERY NY FACEBOOK
TREE DOWN BLOCKING ROAD INTERSECTION OF VERBRASKA RD
AND ROUTE 5S
0735 PM TSTM WND DMG 1 WNW WALLINS CORNERS 42.98N 74.19W
05/18/2017 MONTGOMERY NY FACEBOOK
TREE DOWN ON TRAILER
0737 PM TSTM WND DMG EAST GALWAY 43.07N 73.99W
05/18/2017 SARATOGA NY TRAINED SPOTTER
LARGE TREE LIMBS DOWN
0752 PM TSTM WND DMG SARATOGA SPRINGS 43.07N 73.78W
05/18/2017 SARATOGA NY PUBLIC
LARGE TREE LIMBS DOWN
0752 PM TSTM WND DMG 1 ENE FLAGLER CORNERS 42.86N 73.77W
05/18/2017 SARATOGA NY TRAINED SPOTTER
TREE LIMBS DOWN ON ROUTE 9
0754 PM TSTM WND DMG 2 NNE SARATOGA SPRINGS 43.09N 73.77W
05/18/2017 SARATOGA NY TRAINED SPOTTER
0756 PM TSTM WND DMG 1 NNE NISKAYUNA 42.83N 73.89W
05/18/2017 SCHENECTADY NY TWITTER
TREES AND WIRES DOWN JUST WEST OF BALLTOWN ROAD
&&
EVENT NUMBER ALY1703765 ALY1703767 ALY1703766 ALY1703769 ALY1703768
ALY1703770 ALY1703771 ALY1703773 ALY1703772 ALY1703774 ALY1703775
ALY1703781 ALY1703778 ALY1703782 ALY1703776 ALY1703777 ALY1703779
ALY1703783 ALY1703780
SNDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
821 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM TSTM WND DMG 1 N SARATOGA LAKE 43.05N 73.73W
05/18/2017 SARATOGA NY FACEBOOK
TREES DOWN BETWEEN LAKE LONELY AND SARATOGA LAKE
&&
EVENT NUMBER ALY1703784
SNDSpecial Weather Statement
National Weather Service Albany NY
821 PM EDT THU MAY 18 2017
MAZ001-025-NYZ053-054-058>061-190045-
Northern Berkshire-Southern Berkshire-Eastern Columbia-Western
Rensselaer-Eastern Greene-Western Columbia-Western Greene-Eastern
Rensselaer-
821 PM EDT THU MAY 18 2017
...Gusty winds to Move Through Over the Next Half Hour...
At 818 PM EDT, radar indicated a gust front advancing ahead of a
line of thunderstorms over the Capital Region. Wind gusts up to 50
mph are possible as this gust front moves across parts of the
eastern Catskills, mid-Hudson Valley, Taconics and Berkshires.
These gusty winds will be near...
Stephentown around 825 PM EDT.
New Lebanon, Valatie, Athens, Kinderhook and Hancock around 830 PM
EDT.
Hudson and Lorenz Park around 835 PM EDT.
Chatham, Claverack and Claverack-Red Mills around 840 PM EDT.
Pittsfield, Catskill, Lenox, Austerlitz and Philmont around 845 PM
EDT.
Other locations impacted by these showers include Rossman, Rayville,
Otter Hook, Riders Mills, Sunside, Climax, Brick Tavern, Harlemville,
Cairo Junction and The Center At Lenox.
LAT...LON 4220 7365 4222 7415 4240 7425 4244 7387
4246 7381 4246 7378 4247 7379 4263 7340
4242 7313
TIME...MOT...LOC 0018Z 308DEG 26KT 4255 7347 4241 7382 4237 7415
FrugisPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
825 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 1 SE PARADISE BEACH 43.34N 73.67W
05/18/2017 WARREN NY TRAINED SPOTTER
WIRES DOWN RESULTING IN STRUCTURE FIRE
&&
EVENT NUMBER ALY1703785
SNDThe Albany radar (KENX), 78 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
4 thunderstorm wind. Local standard time, as filed.
Wires were reported down from thunderstorm winds.
Trees and wires were reported down along Route 5 and Interstate 91.
Trees and wires were reported down along Route 5 and Interstate 91.
Trees and wires were reported down along Route 5 and Interstate 91.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699982, 699983, 699984, 699985.